MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANN SCREWDRIVER 6.5; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. CANN SCREWDRIVER 6.5; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 110120
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 06/18/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the screw driver in the set was broken (the tip hex part was not there).There was no cannulated drill bit in the set.These are two essential instruments for the insertion of these screws, the tap was used to break the cortex, the screw was turned in by hand half way, where the guide pin had to be removed and then inserted all the way.Structure was also booked webops 186773 but mixing these was difficult and did not work well even thou instructions was followed.The surgeon had to revert to open surgery as he needed to insert the bone graft (the patients was counseled for arthroscopic surgery as well as consented, not open).Increased risk of infection due to bone graft being inserted by hand.Less than 30 minutes delay was reported.The patient is now septic and had to be taken back to surgery for a debridement.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and although it was reported that the patient was septic no documents were provided for review.As a result of converting to an open procedure, the complaint indicates approximately 19 days after the initial procedure this patient developed sepsis and underwent a debridement and vac therapy was provided.However, without the requested labs, supporting clinical documents or records of antibiotic therapy the root cause of the reported infection cannot be confirmed.The current status of the patient is unknown due to the limited information provided.Should any additional clinical information be provided this complaint will be re-assessed.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
CANN SCREWDRIVER 6.5
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8791757
Report Number1020279-2019-02689
Device Sequence Number16804023
Product Code HSB
UDI-Device Identifier03596010033970
UDI-Public03596010033970
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number110120
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer06/18/2019
Initial Report FDA Received Date07/15/2019
Supplement Report FDA Received Date10/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;